Tacrolimus Linked to Allergies after Kidney Transplantation

/kidneynews/3_9/17/graphic/17f1.jpg

The use of tacrolimus for immunosuppression after kidney transplantation may be associated with an increased risk of allergies, suggests a study published in Clinical and Experimental Allergy.

The researchers compared rates of allergic sensitization and allergic disease in two groups of kidney transplant recipients: 100 patients who received tacrolimus-based immunosuppression and 100 who received cyclosporin-based immunosuppression. Allergic symptoms were assessed by questionnaire. Sensitization was assessed by skin prick tests and measurement of specific IgE against common food and airborne allergens (such as pollens, dust mite, and pet dander).

Evidence of allergic sensitization was found in 34 percent of patients receiving tacrolimus versus 20 percent receiving cyclosporin. In both groups, sensitization was mainly against inhaled allergens. Clinically significant allergy symptoms were present in 15 percent of the tacrolimus group versus 8 percent of the cyclosporin group; this difference was not significant. On multivariate analysis, tacrolimus treatment was the only factor significantly associated with increased sensitization risk.

Type 1 allergic reactions are common after organ transplantation, even though patients are receiving T cell–targeted immunosuppressive drugs. As in a previous study, the authors found higher rates of sensitization, and possibly clinical allergy, in patients receiving the calcineurin inhibitor tacrolimus versus cyclosporin.

Tacrolimus may have a differential effect on T-helper 2–mediated immune responses. The authors discuss the implications for patient management, including the need for accurate recognition and prompt treatment of allergic reactions after transplantation [Gruber S, et al. Allergic sensitization in kidney-transplanted patients prevails under tacrolimus treatment. Clin Exp Allergy 2011; 41:1125–1132].


September 2011 (Vol. 3, Number 9)